Quantcast

Caffeine and Paracetamol a Toxic Combination

September 27, 2007

Home News IN BRIEF

–Consuming large amounts of caffeine while taking paracetamol could increase liver damage, according to a study. Scientists found that caffeine triples the amount of a toxic by-product created when paracetamol is broken down. The toxin is the same as the one responsible for liver damage and liver failure in toxic reactions involving alcohol and paracetamol.

Sidney Nelson, one of the authors of the study, published in the American journal Chemical Research in Toxicology, said: “The bottom line is that you don’t have to stop taking acetaminophen [the American term for paracetamol] or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol.” The study tested the effects of paracetamol and caffeine on E.coli bacteria genetically engineered to express a key human enzyme in the liver that detoxifies many prescription and non-prescription drugs. It was discovered that caffeine triples the amount of a toxic by-product that the enzyme produces as it breaks down the drug. Certain groups of people are more vulnerable than others. These include those taking anti-epileptic medication or St John’s wort, because the products have been shown to boost levels of the enzyme involved.

(c) 2007 Independent, The; London (UK). Provided by ProQuest Information and Learning. All rights Reserved.




comments powered by Disqus